Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Topeka, KS

July 14, 2023Jefferson County, Shawnee County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 14, 2023, 2:47 PM CDT for Jefferson County, Shawnee County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2023, 2:47 PM CDT (19:47 UTC)
Expired
Jul 14, 2023, 5:34 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 37 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

765 
WGUS53 KTOP 141947
FFWTOP
KSC087-177-150045-
/O.NEW.KTOP.FF.W.0009.230714T1947Z-230715T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
247 PM CDT Fri Jul 14 2023

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Shawnee County in east central Kansas...
  Southwestern Jefferson County in northeastern Kansas...

* Until 745 PM CDT.

* At 247 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Topeka. Between 1 and 3 inches of rain have fallen. 
  The expected rainfall rate is 1 to 2 inches in 1 hour. Additional 
  rainfall amounts of 1 to 3 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Topeka, Rossville, Tecumseh, Silver Lake, Meriden, Willard, 
  Pauline, Grantville and Perry Lake.

This includes the following highways...
	Interstate 70 between mile markers 347 and 355.
	Kansas Turnpike between mile markers 176 and 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3913 9601 3914 9603 3922 9603 3922 9539
      3907 9546 3906 9550 3896 9550 3897 9595
      3909 9594 3912 9600 3912 9599 3913 9599

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Jones
1 follow-up statement
648 
WGUS73 KTOP 142234
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
534 PM CDT Fri Jul 14 2023

KSC087-177-142244-
/O.CAN.KTOP.FF.W.0009.000000T0000Z-230715T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson KS-Shawnee KS-
534 PM CDT Fri Jul 14 2023

...FLASH FLOOD WARNING FOR SHAWNEE AND SOUTHWESTERN JEFFERSON 
COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...

LAT...LON 3913 9601 3914 9603 3922 9603 3922 9539
      3907 9546 3906 9550 3896 9550 3897 9595
      3909 9594 3912 9600 3912 9599 3913 9599

$$

Jones

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 12:58 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 14, 12:58 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1258 PM CDT Fri Jul 14 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 308 AM CDT Fri Jul 14 2023

Forecast summary:

- Heat index values around 100 degrees for areas generally along
and south of I-70 for this afternoon.

- Strong to severe storms forecast to move into the general area
during the afternoon into the evening hours today as a complex of
storms moves into the area from Nebraska. Wind would be the primary
hazard with hail being lesser of a concern.

- Hot and humid again by Tuesday of next week with heat lasting
through mid week. Heat index values could reach above 105 degrees
for much of the area.

Forecast thoughts:

Slight changes to the UA pattern over the past 24 hrs have taken
place. The stacked cyclone over the Hudson Bay region has
retrograded a bit further West. The anticyclone over the Desert
Southwest has flattened slightly has the western ridge has also
flattened. A Pacific Low remains off the western shore of Canada.
Northwest to quasi-zonal flow over the central Plains is part of the
broader cyclonic flow around the aforementioned Hudson Bay low.

Early this morning, a few low lying areas likely develop shallow fog
again similar to yesterday. This afternoon, hot conditions remain
across the area today ahead of a developing storm system that will
be poised to move into the area by mid to late afternoon today. Not
looking for heat advisory levels today but some could see around the
century mark for heat index values with moisture near the surface
not easily scoured out. The bigger potential concern for the
forecast area comes into this afternoon. As a weak subtle shortwave
works out of the Rockies into western and central Nebraska, storms
should intensify or develop if not already initiated. Plenty of
instability develops with diurnal heating in conjunction with an
expansive and quality moist reservoir in place throughout the
central Plains. As storms develop they could quickly become severe
and within an hour or two begin to congeal into a line of storms.
Forecast soundings paired with 00Z soundings throughout the Plains,
suggest that intense negative buoyancy will exist over a wide area
today. This will likely allow for intense downdrafts to result as
updrafts will also be maintained along the leading edge of a
resulting MCS that propagates into the forecast area by mid to late
afternoon. Thus, the primary hazards for today are the threat of
strong damaging winds. Could see some areas see winds in excess of
70 mph and possibly higher. Hail will be a threat if embedded
supercellular structures can be maintained. The tornado threat
appears to be very low today. This overall system should move
through the area by this evening. Any rain will be welcome but keep
updated with potentially rapidly changing conditions weather wise
through this afternoon into the early evening and have multiple ways
to receive warnings. Although there is some uncertainty in how
intense storms could be today and the exact track, it does appear to
be a favorable environment for a potentially intense wind threat
across the area today with storms if they area wide spread and come
in the form of a well developed line of storms.

After this system moves through the area, the weekend looks slightly
cooler with chances for precipitation mainly across northern areas
for part of the day Sunday. Heat returns into next week by Tuesday
time frame as the western ridge amplifies with rising H85 heights
into the area. Could see a few days with advisory level heat once
again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1258 PM CDT Fri Jul 14 2023

Main concern in the period is convection this afternoon. A cluster
currently north of MHK should move southeast and impact TOP/FOE
within the next hour or two. Thunderstorms in central KS should
form a broken line and move across the area this afternoon and
move out of northeast KS by early evening. Strong winds will be
the main concern as these storms move through. Otherwise VFR
conditions prevail with winds from the northeast to northwest this
evening into tomorrow.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Drake
AVIATION...Picha
Hazardous weather outlook, Jul 14, 3:23 AM CDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
323 AM CDT Fri Jul 14 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-150830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
323 AM CDT Fri Jul 14 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

A line of thunderstorms is expected to move into the area from the
northwest by this afternoon and early evening. Storms are expected to
be capable of producing winds of 70 mph or greater at times. A few
storms could also produce large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Potentially hazardous heat and humidity may return to the area by
Tuesday and Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Jul 14, 2:34 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
234 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     Tstm Wnd Gst     4 ESE Silver Lake       39.09N 95.78W
07/14/2023  M66 MPH          Shawnee            KS   Mesonet

            Kansas state mesonet.

&&

IM
Special weather statement, Jul 14, 2:34 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
234 PM CDT Fri Jul 14 2023

KSZ022-023-036-142000-
Geary-Pottawatomie-Riley-
234 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of east central Geary,
southeastern Riley and southwestern Pottawatomie Counties through 300
PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Manhattan, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Manhattan, Ogden, St. George, Tuttle Creek Lake and Keats.

This includes Interstate 70 between mile markers 306 and 313.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern and east central Kansas.

&&

LAT...LON 3941 9662 3916 9637 3916 9638 3917 9639
      3909 9639 3904 9668 3921 9683
TIME...MOT...LOC 1934Z 247DEG 19KT 3915 9664

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Local storm report, Jul 14, 2:35 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
235 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Tstm Wnd Gst     2 WSW Topeka            39.04N 95.71W
07/14/2023  E70 MPH          Shawnee            KS   Trained Spotter

            60-70 estimated.

&&

ng
Special weather statement, Jul 14, 2:38 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
238 PM CDT Fri Jul 14 2023

KSZ022-036-142015-
Geary-Riley-
238 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of northern Geary and
southwestern Riley Counties through 315 PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grandview Plaza, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southwestern Manhattan, Junction City, Ogden and Grandview Plaza.

This includes Interstate 70 between mile markers 290 and 312.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central, northeastern and east central Kansas.

&&

LAT...LON 3927 9676 3901 9652 3894 9692 3895 9693
      3897 9693 3901 9697 3910 9696
TIME...MOT...LOC 1938Z 243DEG 19KT 3904 9681

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Local storm report, Jul 14, 2:41 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
241 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Tstm Wnd Gst     Oskaloosa               39.21N 95.31W
07/14/2023  M72 MPH          Jefferson          KS   Public

            Personal Weather Station.

&&

IM
Local storm report, Jul 14, 2:47 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
247 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     Tstm Wnd Dmg     5 NNW Topeka            39.11N 95.71W
07/14/2023                   Shawnee            KS   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&

IM

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:46 AM CDTSpecial Weather StatementTOPWashington44 min
Jul 14, 12:14 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington46 min
Jul 14, 12:54 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie, Riley51 min
Jul 14, 1:25 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie, Riley, Shawnee, Wabaunsee50 min
Jul 14, 1:45 PM CDTSpecial Weather StatementTOPDickinson, Morris30 min
Jul 14, 1:54 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris51 min
Jul 14, 1:58 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Nemaha, Shawnee62 min
Jul 14, 2:03 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPDouglas, Jefferson, Osage, Shawnee, Wabaunsee57 min
Jul 14, 2:07 PM CDTSpecial Weather StatementTOPWabaunsee23 min
Jul 14, 2:19 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee41 min
Jul 14, 2:31 PM CDTTornado WarningTOPDouglas, Jefferson29 min
Jul 14, 2:34 PM CDTSpecial Weather StatementTOPRiley26 min
Jul 14, 2:38 PM CDTSpecial Weather StatementTOPGeary37 min
Jul 14, 2:41 PM CDTFlash Flood WarningTOPDickinson, Geary, Morris2 hr
Jul 14, 2:45 PM CDTSevere Thunderstorm WarningTOPDickinson45 min
Jul 14, 2:48 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPDouglas, Franklin, Jefferson, Osage42 min
Jul 14, 2:57 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee48 min
Jul 14, 2:58 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPJefferson32 min
Jul 14, 3:03 PM CDTAreal Flood AdvisoryTOPOsage, Shawnee, Wabaunsee2 hr
Jul 14, 3:14 PM CDTFlash Flood WarningTOPWabaunsee2 hr
Jul 14, 3:20 PM CDTAreal Flood AdvisoryTOPPottawatomie, Riley3 hr
Jul 14, 3:22 PM CDTSpecial Weather StatementTOPWabaunsee38 min
Jul 14, 3:27 PM CDTSpecial Weather StatementTOPMorris33 min
Jul 14, 3:28 PM CDTFlash Flood WarningTOPDouglas, Jefferson2 hr
Jul 14, 3:28 PM CDTSpecial Weather StatementTOPDouglas32 min
Jul 14, 3:49 PM CDTSpecial Weather StatementTOPMorris41 min
Jul 14, 4:16 PM CDTSpecial Weather StatementTOPLyon44 min
Jul 14, 4:49 PM CDTFlash Flood WarningTOPLyon56 min
Jul 14, 4:54 PM CDTSpecial Weather StatementTOPCoffey36 min
Jul 14, 4:59 PM CDTAreal Flood AdvisoryTOPDickinson, Geary, Morris40 min
Jul 14, 5:20 PM CDTSpecial Weather StatementTOPAnderson55 min
Jul 14, 5:28 PM CDTAreal Flood AdvisoryTOPWabaunsee62 min
Jul 14, 5:34 PM CDTAreal Flood AdvisoryTOPJefferson, Shawnee67 min
Jul 14, 5:38 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson95 min
Jul 14, 5:45 PM CDTAreal Flood AdvisoryTOPLyon30 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.